Case Reports in Psychiatry

Case Reports in Psychiatry / 2020 / Article

Case Report | Open Access

Volume 2020 |Article ID 6630838 | https://doi.org/10.1155/2020/6630838

Roukaya Benjelloun, Imane Motaib, Yassine Otheman, "Lithium-Associated Hypercalcemia Presenting with Neuropsychiatric Manifestations in a Patient with Bipolar Disorder", Case Reports in Psychiatry, vol. 2020, Article ID 6630838, 2 pages, 2020. https://doi.org/10.1155/2020/6630838

Lithium-Associated Hypercalcemia Presenting with Neuropsychiatric Manifestations in a Patient with Bipolar Disorder

Academic Editor: Jeronimo Saiz Ruiz
Received25 Oct 2020
Revised01 Dec 2020
Accepted04 Dec 2020
Published10 Dec 2020

Abstract

One of the overlooked adverse effects of lithium treatment is neuropsychiatric manifestations induced by hypercalcemia (LAH). Here, we present the case of a patient, with bipolar disorder under lithium, who presented with neuropsychiatric symptoms that revealed hyperparathyroidism-induced hypercalcemia. This case illustrates the importance of monitoring parathyroid function and calcium levels in patients under lithium, especially in premenopaused women. LAH may mimic symptoms of manic episodes and should be sought in the case of brutal onset of confusion, anxiety, and/or hallucinations in the course of a bipolar disorder.

1. Introduction

Lithium is a gold standard mood stabilizer, known for its potential toxicity and severe side effects. One of the overlooked, but not so rare, adverse effects is lithium-associated hypercalcemia (LAH) that can mimic psychiatric conditions and be mistaken for bipolar disorder relapse [1]. The mechanism by which lithium induces hypercalcemia is not fully elucidated. The common thread of all hypotheses is the elevation of parathormone level, which is the main regulator of calcium homeostasis. It is very likely that lithium inhibits the calcium-negative feedback on the parathormone secretion [2]. More precisely, lithium tends to antagonize the calcium sensing receptor (CASR) and, in doing so, raises the threshold and increases the set point of the required calcium level to inhibit parathormone secretion [3]. Here, we present the case of a female patient with bipolar disorder (BD) under lithium, who presented with neuropsychiatric symptoms that revealed hyperparathyroidism-induced hypercalcemia.

2. Case Report

A 68-year-old female patient with a history of BD, maintained under lithium carbonate for 24 years, presented to the emergency room with brutal onset of subconfusion, insomnia, and visual hallucinations. According to her relatives, the patient was diagnosed with BD after a manic episode for which she was admitted in a psychiatric unit when she was in her late twenties. Afterward, she presented mainly manic and hypomanic episodes. Five years earlier, the patient’s referring psychiatrist put the patient under 500 mg lithium carbonate monotherapy, and she had been stable all this period.

At admission, the patient neuropsychiatric evaluation found vivid visual hallucinations with onirism and confusion. Electrocardiogram and brain MRI were normal. Calcitonin, thyroid stimulating hormone (TSH), ionogram, azotaemia, and creatinine were normal. The patient’s total serum calcium level after correction was high (127 mg/l [normal: 88–105]) and the serum parathormone level (PTH) was five times normal values (380 pg/ml [normal: 8.7-79.6]). Urine methoxylated derivatives were negative, which eliminated pheochromocytoma. A cervical scan suspected a right lower parathyroid tumor, confirmed by cervical ultrasonography that found a adenoma.

The patient received furosemide (120 mg per 24 hours), zoledronic acid (4 mg in a single dose), and parenteral rehydration. Lithium therapy was discontinued. Five days after her admission, and even if the serum calcium level decreased to 93 mg/l, psychiatric symptoms got worse: the patient showed anxiety, subagitation, visual hallucinations, and incoherent speech. The patient underwent urgent parathyroidectomy, and postoperative evolution was favorable. PTH levels were monitored on days 2, 5, 7, and 15 and then a month later. Anatomopathological study confirmed the radiological diagnosis of parathyroid adenoma.

3. Discussion

In 1973, Garfinkel et al. reported the first description of lithium-associated hypercalcemia (LAH) [4]. Even if LAH is described as rare, a meta-analysis yielded by McKnight et al. showed that patients under lithium therapy had an absolute risk of 10% to develop primary hyperparathyroidism attributable to lithium [5]. In patients under lithium with a history of BD, LAH may present with neuropsychiatric symptoms, such as anxiety, depression, psychosis, and hallucinations [6] and, therefore, be mistaken for a bipolar relapse. The main explanation to hypercalcemia-induced psychiatric symptoms is that patients tend to show an elevation of calcium levels in the cerebrospinal fluid, which is suspected to alter central monoamine metabolism [7].

After we discontinued lithium therapy in this patient, the serum calcium level started to decrease. However, we reached full clinical and biological stabilization only after the right lower parathyroid was removed. If lithium therapy may induce mild and reversible hyperparathyroidism that can regress after lithium cessation [8], in most cases, discontinuing lithium has no impact on calcium homeostasis, and surgery is considered as the best solution [9].

Parathyroid function monitoring, in patients under lithium, has been included in the NICE (National institute of Health and Care excellence, UK) guidelines since 2006 [10]. Moreover, the International Society for Bipolar Disorder (ISBD) recommended controlling calcium levels at the initiation of lithium treatment, after 6 months, and once a year thereafter [11].

This case illustrates the importance of monitoring parathyroid function and calcium levels in all patients under lithium. Moreover, LAH may mimic symptoms of BD relapse and should be sought in cases of brutal onset of confusion, anxiety, and/or hallucinations.

Conflicts of Interest

The authors declare no conflict of interest.

References

  1. U. Albert, D. De Cori, A. Aguglia et al., “Lithium-associated hyperparathyroidism and hypercalcaemia: a case-control cross-sectional study,” Journal of Affective Disorders, vol. 151, no. 2, pp. 786–790, 2013. View at: Publisher Site | Google Scholar
  2. S. Naramala, H. Dalal, S. Adapa, A. Hassan, and V. M. Konala, “Lithium-induced hyperparathyroidism and hypercalcemia,” Cureus, vol. 11, no. 5, article e4590, 2019. View at: Publisher Site | Google Scholar
  3. S. T. Haden, A. L. Stoll, S. McCormick, J. Scott, and G. E.-H. Fuleihan, “Alterations in parathyroid dynamics in lithium-treated subjects,” The Journal of Clinical Endocrinology and Metabolism, vol. 82, no. 9, pp. 2844–2848, 1997. View at: Publisher Site | Google Scholar
  4. P. E. Garfinkel, C. Ezrin, and H. C. Stancer, “Hypothyroidism and hyperparathyroidism associated with lithium,” The Lancet, vol. 302, no. 7824, pp. 331-332, 1973. View at: Publisher Site | Google Scholar
  5. R. F. McKnight, M. Adida, K. Budge, S. Stockton, G. M. Goodwin, and J. R. Geddes, “Lithium toxicity profile: a systematic review and meta-analysis,” The Lancet, vol. 379, no. 9817, pp. 721–728, 2012. View at: Publisher Site | Google Scholar
  6. H. I. Shapiro and K. A. Davis, “Hypercalcemia and "primary" hyperparathyroidism during lithium therapy,” The American Journal of Psychiatry, vol. 172, no. 1, pp. 12–15, 2015. View at: Publisher Site | Google Scholar
  7. C. Joborn, J. Hetta, F. Niklasson et al., “Cerebrospinal fluid calcium, parathyroid hormone, and monoamine and purine metabolites and the blood-brain barrier function in primary hyperparathyroidism,” Psychoneuroendocrinology, vol. 16, no. 4, pp. 311–322, 1991. View at: Publisher Site | Google Scholar
  8. F. Racke, C. R. McHenry, and D. Wentworth, “Lithium-induced alterations in parathyroid cell function: insight into the pathogenesis of lithium-associated hyperparathyroidism,” American Journal of Surgery, vol. 168, no. 5, pp. 462–465, 1994. View at: Publisher Site | Google Scholar
  9. S. S. Awad, J. Miskulin, and N. Thompson, “Parathyroid adenomas versus four-gland hyperplasia as the cause of primary hyperparathyroidism in patients with prolonged lithium therapy,” World Journal of Surgery, vol. 27, no. 4, pp. 486–488, 2003. View at: Publisher Site | Google Scholar
  10. National Collaborating Centre for Mental Health (UK), Bipolar disorder: the management of bipolar disorder in adults, children and adolescents, in primary and secondary care, British Psychological Society, Leicester, UK, 2006.
  11. F. Ng, O. K. Mammen, I. Wilting et al., “The International Society for Bipolar Disorders (ISBD) consensus guidelines for the safety monitoring of bipolar disorder treatments,” Bipolar Disorders, vol. 11, no. 6, pp. 559–595, 2009. View at: Publisher Site | Google Scholar

Copyright © 2020 Roukaya Benjelloun et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder
Views712
Downloads345
Citations

Related articles

Article of the Year Award: Outstanding research contributions of 2020, as selected by our Chief Editors. Read the winning articles.